Hail, Wapello
- When
- April 7, 9:19 PM CST
- Where
- Wapello County, 2.09 mi SW of Ottumwa
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.000, -92.430
A small area of thunderstorms developed over southern Iowa during the mid to late evening hours. The storms were very elevated in nature with the the warm front located just north of Interstate 70 in northern Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A small area of thunderstorms developed over southern Iowa during the mid to late evening hours. The storms were very elevated in nature with the the warm front located just north of Interstate 70 in northern Missouri. One thunderstorm became severe in the Ottumwa area and produced quarter to golf ball size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 7, 5:43 PM CST, 3 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 643 PM CDT TUE APR 7 2015 .SHORT TERM /TONIGHT/... ISSUED AT 357 PM CDT TUE APR 7 2015 FORECAST REMAINS COMPLICATED THROUGH THE EVENING WITH SHOWERS AND STORMS MOVING THROUGH THE NORTHERN HALF OF THE STATE. THE WARM FRONT REMAINED SOUTH OF THE BORDER THROUGHOUT THE DAY...RESULTING IN A SHARP TEMPERATURE GRADIENT...WITH SOUTHEAST NEBRASKA IN THE UPPER 70S AND SOUTHWEST IOWA ONLY IN THE UPPER 50S. MODELS DID NOT HANDLE THE NE AND E FLOW WELL WHICH KEPT TEMPERATURES AND DEW POINTS FROM REACHING ORIGINAL FORECASTS...EVEN COOLING A FEW DEGREES EARLIER THIS AFTERNOON. FOR THE REST OF THE EVENING...ELEVATED CONVECTION WILL CONTINUE TO PRIMARILY BE LOCATED WELL NORTH OF THE WARM FRONT IN THE NORTH CENTRAL AND NORTHEAST AREAS OF THE STATE. OF THE HIGH RES MODELS THE HRRR HAS HANDLED THE SITUATION BEST SO FAR AND SUGGESTS THAT THE BEST LOCATIONS FOR THUNDERSTORMS REMAINS IN THE NORTHEAST AREAS OF THE STATE AND SHOWERS FOR THE REST. THROUGHOUT MUCH OF THE STATE THERE IS NO CAP AND ELEVATED CAPE...LENDING TOWARDS STORMS BEING SUB- SEVERE AND MORE ALONG THE LINES OF CONVECTIVE SHOWERS. A FEW OF THE STRONGER STORMS IN THE NORTH HAVE ALREADY PRODUCED SMALL HAIL THIS AFTERNOON AND COULD CONTINUE PRODUCING SMALL HAIL INTO THE EVENING. EXPECTED HAIL SIZES ARE PEA TO DIME SIZE WITHIN THOSE STORMS. AFTER PRECIPITATION PUSHES EASTWARD...THE STRATUS DECK WILL REMAIN IN PLACE WITH LOW CEILINGS AND CHANCES FOR PATCHY AND LOCALLY DENSE FOG WILL PREVAIL IN THE OVERNIGHT HOURS WITH LIGHTER WINDS EXPECTED AND LOW DEW POINT DEPRESSIONS. WINDS WILL SHIFT OUT OF THE NORTHEAST AND NORTH WHICH MAY LIMIT THE POTENTIAL FOR PATCHY DENSE FOG AS SOME DRIER AIR IS ADVECTED IN...BUT VISIBILITIES SHOULD DROP SOME IN MANY AREAS NONETHELESS WITH AMPLE MOISTURE AND WEAKER FLOW. .LONG TERM /WEDNESDAY THROUGH TUESDAY/... ISSUED AT 357 PM CDT TUE APR 7 2015 BRIEF LULL IS EXPECTED ON WEDNESDAY MORNING WITH LOW LEVEL COL MOVING ACROSS SOUTHERN IOWA. HOWEVER...WITH UPPER SYSTEM PASSING THROUGH THE WESTERN US AND PRESSING EASTWARD DURING THE DAY...WARM ADVECTION WILL INCREASE RAPIDLY THROUGH LATE MORNING INTO THE AFTERNOON ACROSS IOWA. IMPRESSIVE THETA-E ADVECTION IN THE LOWER LEVELS BY AFTERNOON INTO THE NIGHT ACROSS MUCH OF THE STATE AS SURFACE WAVE MOVES FROM THE FRONT RANGE INTO THE STATE BY THURSDAY MORNING. INSTABILITY WILL PUSH NORTHWARD INTO THE STATE ON WEDNESDAY WITH STRONG ADVECTION AND ANTICIPATE CONVECTION TO DEVELOP ACROSS THE SOUTH BY AFTERNOON AND SPREAD NORTHWARD ACROSS MUCH OF CENTRAL IOWA ON WEDNESDAY EVENING. MUCH OF THE INSTABILITY WILL REMAIN ELEVATED AS SURFACE FRONT EARLY ON WITH SURFACE FRONT ACROSS MISSOURI. GIVEN THE STRENGTH OF THE INSTABILITY... ANTICIPATE LARGE HAIL TO BE AN ISSUE ACROSS SOUTHERN IOWA BY WEDNESDAY AFTERNOON WITH THE THREAT SPREADING NORTHWARD TOWARD CENTRAL IOWA DURING THE EVENING AND OVERNIGHT AS SURFACE LOW BEGINS TO LIFT NORTHWARD INTO THE STATE. THE WARM SECTOR WILL LIFT INTO SOUTHERN IOWA OVERNIGHT AND PASS ACROSS THE SOUTHEAST THIRD OR SO OF THE FORECAST AREA ON THURSDAY MORNING. SURFACE LOW IS POISED TO EXIT TO THE EAST BY MIDDAY THURSDAY WITH COLD ADVECTION SPREAD ACROSS THE FORECAST AREA DURING THE DAY BEHIND THE SYSTEM. THREAT OF SURFACE BASED CONVECTION WILL BE LIMITED TO THE FAR SOUTHEAST WITH A BRIEF PERIOD LATE MORNING INTO THE EARLY AFTERNOON PRIOR TO FROPA AS SYSTEM PROGRESSES RAPIDLY EASTWARD. RAIN IS EXPECTED IN INTENSIFYING DEFORMATION ZONE IN NORTHERN IOWA BY AFTERNOON INTO THE EVENING BEFORE FORCING DEPARTS TO THE NORTHEAST WITH CLEARING SKIES LATE THURSDAY NIGHT WITH QUIET WEATHER INTO FRIDAY. ANTICIPATE SOME DECENT QPF FROM THIS SYSTEM WITH HEAVIEST AMOUNTS FROM LATE WEDNESDAY AFTERNOON INTO THURSDAY MORNING WITH STRONG WARM ADVECTION AND MOISTURE TRANSPORT INTO THE STATE. GENERALLY ONE HALF INCH TO ONE INCH OF RAIN IN GENERAL WITH ISOLATED HIGHER AMOUNTS. INTO THE WEEKEND...MODELS CONTINUE TO INDICATE ANOTHER SYSTEM EJECTING FROM THE WEST TOWARD THE STATE. THERE HAS BEEN INCONSISTENCY WITH THE MODELS IN THE HANDLING OF THIS SYSTEM BUT IT APPEARS THAT SHOWERS AND SOME STORMS WILL BE PROBABLE FROM LATE SUNDAY INTO EARLY MONDAY. AT THIS POINT...SEVERE POTENTIAL IS UNKNOWN GIVEN THE VARYING SOLUTIONS...ALTHOUGH IT DOES APPEAR LIMITED AT THIS TIME. && .AVIATION...08/00Z ISSUED AT 640 PM CDT TUE APR 7 2015 AREA OF SHOWERS AND A FEW THUNDERSTORMS ONGOING OVER PORTIONS OF NORTHEAST IOWA THEN DIMINISHING TO LIGHT SHOWERS AND/OR DRIZZLE INTO CENTRAL IOWA. EXPECT CIGS AND VSBYS TO LOWER AGAIN OVERNIGHT WITH AREAS OF LIFR BECOMING WIDESPREAD. SOME DRIER AIR NEAR KMCW/KALO MAY KEEP MVFR CONDITIONS THERE INITIALLY BEFORE CIGS LOWER. CONDITIONS WILL IMPROVE A BIT ON WEDNESDAY THOUGH IFR/MVFR CONDITIONS WILL REMAIN WIDESPREAD. THUNDERSTORMS WILL BECOME MORE PREVALENT OVER SRN IA LATE IN THE PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CURTIS LONG TERM...COGIL AVIATION...DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 433 PM CDT TUE APR 7 2015 IAZ057>062-070>075-081>086-092>097-081100- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 433 PM CDT TUE APR 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT RISK FOR SEVERE STORMS IS FORECAST FOR WEDNESDAY LATE AFTERNOON INTO THURSDAY MORNING. LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE MAIN THREATS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. ADDITIONAL THUNDERSTORMS CHANCES ARE ANTICIPATED ON SUNDAY AFTERNOON INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER WEDNESDAY AFTERNOON INTO THURSDAY MORNING. IAZ004>007-015>017-023>028-033>039-044>050-081100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 433 PM CDT TUE APR 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED INTO THE EVENING. A MARGINAL RISK OF SEVERE STORMS IS FORECAST AS ONLY A COUPLE STORMS MAY BECOME SEVERE EARLY EVENING WITH LARGE HAIL THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A MARGINAL RISK FOR SEVERE STORMS IS FORECAST FOR WEDNESDAY LATE AFTERNOON INTO THURSDAY MORNING. A FEW ISOLATED SEVERE STORMS ARE POSSIBLE WITH MAINLY LARGE HAIL AND DAMAGING WINDS. ADDITIONAL THUNDERSTORMS CHANCES ARE ANTICIPATED ON SUNDAY AFTERNOON INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE WEDNESDAY AFTERNOON INTO THURSDAY MORNING.
The Des Moines radar (KDMX), 135 km away, was scanning. The volume nearest the first event began at 03:19 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559160, 559161, 559162, 559163.